The Annals of Statistics

On the Optimal Rates of Convergence for Nonparametric Deconvolution Problems

Jianqing Fan

Full-text: Open access


Deconvolution problems arise in a variety of situations in statistics. An interesting problem is to estimate the density $f$ of a random variable $X$ based on $n$ i.i.d. observations from $Y = X + \varepsilon$, where $\varepsilon$ is a measurement error with a known distribution. In this paper, the effect of errors in variables of nonparametric deconvolution is examined. Insights are gained by showing that the difficulty of deconvolution depends on the smoothness of error distributions: the smoother, the harder. In fact, there are two types of optimal rates of convergence according to whether the error distribution is ordinary smooth or supersmooth. It is shown that optimal rates of convergence can be achieved by deconvolution kernel density estimators.

Article information

Ann. Statist., Volume 19, Number 3 (1991), 1257-1272.

First available in Project Euclid: 12 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Primary: 62G05: Estimation
Secondary: 62C25: Compound decision problems

Deconvolution nonparametric density estimation estimation of distribution optimal rates of convergence kernel estimate Fourier transformation smoothness of error distributions


Fan, Jianqing. On the Optimal Rates of Convergence for Nonparametric Deconvolution Problems. Ann. Statist. 19 (1991), no. 3, 1257--1272. doi:10.1214/aos/1176348248.

Export citation